Colorado, 2010

Winter Storm and Winter Weather in Colorado, May 11 to 12, 2010

May 11 to 12, 2010 · NWS BOU · 7 events in 7 counties and zones

A late season storm system brought heavy snow to portions of the North-Central Mountains and Front Range Foothills. Overall storm totals ranged from 10 to 21 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A late season storm system brought heavy snow to portions of the North-Central Mountains and Front Range Foothills. Overall storm totals ranged from 10 to 21 inches. Across the Urban Corridor, storm totals ranged from 2 to 4 inches. In Fort Collins, the heavy snow broke tree branches around the city.

In the North-Central Mountains storm totals included: 14 inches at Bear Lake, 13 inches at Lake Eldora, 11 inches at Arapahoe Ridge, Lake Irene, Roach and Willow Creek SNOTELS; 12 inches, 16 miles northwest of Grand Lake; with 10 inches at Cameron Pass and Never Summer.

In the Front Range Foothills, storm totals included: 21.5 inches just east of Buckhorn Mountain; 18 inches, 5 miles south-southeast of Drake; 15 inches, 8 miles southwest of Estes Park and 7 miles east-northeast of Red Feather Lakes; 14.5 inches, 7 miles north of Glen Haven; 12.5 inches near Estes Park; with 12 inches, 3 miles west-northwest of Pingree Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 11, 3:00 AM MST, 8 hours earlier.

Area forecast discussion, May 11, 3:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT TUE MAY 11 2010

.SHORT TERM...UPPER LOW HAS MOVED ONSHORE AND THERE IS VERY GOOD
AGREEMENT AMONGST ALL THE MODELS AS THE NAM HAS COME IN LINE WITH
THE GFS/ECMWF.  THE AGREED UPON TRACK TAKES THE UPPER LOW ACROSS
SOUTHERN UTAH TODAY AND THEN NORTHEAST THROUGH NORTHWEST COLORADO
AND INTO SOUTHEAST WYOMING TONIGHT INTO WEDNESDAY MORNING.
MEANWHILE...THE MID LEVEL CIRCULATION CENTER IS EXPECTED TO
REDEVELOP EAST OF THE ROCKIES JUST SOUTH OF DENVER.  THIS SHOULD
BRING SUFFICIENT UPSLOPE AND COMBINED WITH THE STRONG LIFT SHOWN IN
THE Q-G FIELDS SHOULD PROVIDE FOR A WIDESPREAD MODERATE TO HEAVY
PRECIPITATION EVENT...NORTH OF THE MID LEVEL CIRCULATION CENTER AND
LEFT OF THE UPPER LEVEL JET AXIS.  FARTHER SOUTH...AND GENERALLY
ALONG A SUMMIT COUNTY TO DENVER TO AKRON LINE...THERE IS A MUCH
HIGHER PROBABILITY OF A SIGNIFICANT DRY SLOT SHUTTING DOWN THE
HEAVIER PRECIPITATION.

EVEN THOUGH THE MODELS REMAIN IN EXCELLENT AGREEMENT...THERE IS
STILL SOME UNCERTAINTY IN THE FORECAST SINCE ANY SLIGHT SHIFT OF THE
UPPER LEVEL DRY SLOT OR MID LEVEL CIRCULATION REDEVELOPMENT COULD
HAVE LARGE IMPLICATIONS ON PRECIPITATION AMOUNTS.  AT THIS
TIME...THE PALMER DIVIDE HAS SLIM PROBABILITIES OF REACHING ANY SORT
OF HIGHLIGHT CRITERIA SO HAVE CANCELLED THE WATCH THERE.  IN THE
SOUTHERN FOOTHILLS AND SUMMIT COUNTY AREA...THERE WILL LIKELY BE A
LARGE VARIATION IN POTENTIAL SNOW TOTALS WITH THE HEAVIEST AMOUNTS
NORTH OF THE I-70 CORRIDOR AND A SHARP CUTOFF TO THE SOUTH.  HAVE
OPTED TO ISSUES WINTER WEATHER ADVISORIES THERE...BUT EVEN THAT MAY
BE OVERDONE IF STORM TRACK IS SLIGHTLY FARTHER NORTH.  MEANWHILE...
IN THE NORTHERN FRONT RANGE FOOTHILLS AND NORTHERN MOUNTAINS...THE
LIKELIHOOD OF HEAVY SNOW IS MUCH GREATER SO HAVE CONTINUED THE
WARNINGS THERE WITH 12 TO 24 INCHES EXPECTED... HEAVIER THE FARTHER
NORTH ONE GOES.

FINALLY...RAIN/SNOW ISSUES WILL BE TOUGH IN THE LOWER ELEVATIONS.
LATEST INDICATIONS ARE THAT RAIN SHOULD TURN OVER TO MOSTLY SNOW IN
THE FORT COLLINS TO CHEYENNE CORRIDOR BY MIDNIGHT...AND THEN DOWN
INTO DENVER IN THE EARLY MORNING HOURS CLOSER TO 3-6 AM.
FORTUNATELY...BY THE TIME TEMPERATURES GET COLD ENOUGH IN DENVER
MOST OF THE HEAVIER PRECIPITATION SHOULD BE DONE WITH...BUT ONLY A
COUPLE INCHES OF HEAVY WET SNOW COULD STILL BREAK TREE LIMBS.  IN
THE FORT COLLINS AREA...THERE IS A HIGHER PROBABILITY OF SIGNIFICANT
HEAVY WET SNOW...BUT ENOUGH UNCERTAINTY WITH TEMPERATURES TO KEEP
THE WINTER STORM WATCH IN PLACE FOR EASTERN LARIMER COUNTY AND
NORTHWEST WELD COUNTY.  A NARROW CORRIDOR ALONG THE WYOMING BORDER
COULD STILL SEE A FOOT OF HEAVY WET SNOW IF TEMPERATURES REMAIN JUST
COLD ENOUGH.

.LONG TERM...UPPER LOW WILL BE LIFTING OUT OF THE STATE THROUGH
TOMORROW WITH SUBSIDENCE EXPECTED TO BECOME DOMINANT ACROSS THE
FORECAST AREA BY AFTERNOON.  THIS SHOULD BRING A DECREASE TO THE
PRECIPITATION AS THE DAY PROGRESSES.  HOWEVER...RELATIVE HUMIDITY
LEVELS ARE FORECAST TO REMAIN MOIST...HELPING TO MAINTAIN AT LEAST A
CHANCE OF ONGOING LIGHT PRECIPITATION.  TEMPERATURES AT LOW AND MID
LEVELS WILL BE AT THEIR LOWEST THROUGH TOMORROW AND TOMORROW
EVENING...SO THE PLAINS MAY SEE ANYTHING BETWEEN A CHILLY RAIN AND A
WET SNOWFALL.  HOWEVER...ACCUMULATIONS ON THE PLAINS SHOULD BE
LIMITED BY THE GENERALLY LIGHT INTENSITY OF THE PRECIPITATION.  IN
THE MOUNTAINS...UP TO A COUPLE INCHES OF ADDITIONAL SNOWFALL IS
POSSIBLE FROM PRIMARILY OROGRAPHIC SNOW SHOWER ACTIVITY.  FOR
WEDNESDAY AND BEYOND...THE MODELS HAVE BACKED OFF ON QPF AMOUNTS SO
IT APPEARS THAT NO HIGHLIGHTS WILL BE NECESSARY BEYOND EARLY
WEDNESDAY.

AFTER THE CHILLY TEMPERATURES THROUGH WEDNESDAY NIGHT...A GRADUAL
WARMING TREND IS EXPECTED WHICH WILL CONTINUE THROUGH THE WEEKEND.
WEAK UPPER TROFFINESS IS FORECAST TO CONTINUE OVER THE DESERT
SOUTHWEST WITH WEAK SOUTHWESTERLY FLOW ALOFT ACROSS COLORADO.  THE
AIRMASS ACROSS THE STATE WILL GRADUALLY DRY AND MODERATE IN THE
ABSENCE OF ANY REINFORCING COLD AIR INTRUSIONS.  BY THE
WEEKEND...SURFACE HIGH PRESSURE BUILDING OVER THE CENTRAL AND
SOUTHERN PLAINS MAY BEGIN MOVING SUBTROPICAL MOISTURE OVER THE HIGH
PLAINS...BRINGING ABOUT A TRANSITION TO A MORE SUMMER-LIKE WEATHER
PATTERN.  FOR THE TIME BEING...WILL LEAVE THE FORECAST AS IS...WITH
THE MENTION OF A FEW AFTERNOON SHOWERS EACH AFTERNOON THROUGH
SATURDAY.

&&

.AVIATION...STRATUS IS SPREADING AND DEVELOPING SOUTHWESTWARD ACROSS
THE AREA EARLY THIS MORNING.  THERE IS SOME VARIABILITY NOTED FROM
UPSTREAM OBS ON CEILING HEIGHTS...BEST ESTIMATE IS THAT A LAYER
AROUND 4000 FEET PREVAILS THIS MORNING...BUT AREAS OF LOWER CEILINGS
TEMPORARILY DROPPING TO AROUND 1000 FEET.  AT THIS TIME...FOG THREAT
AND LOWER VISIBILITIES SEEMS LOW WITH THE OTHER CLOUD DECKS IN
PLACE...BUT T/TD SPREADS ARE LOW SO WILL MONITOR.  RAIN EXPECTED TO
DEVELOP WITH LOWERING CEILINGS AND WIDESPREAD IFR CONDITIONS
DEVELOPING THIS AFTERNOON/EARLY EVENING IN THE 21Z-03Z
PERIOD...EARLIEST IN THE WESTERN SECTIONS OF DENVER AND LATEST
FARTHER SOUTHEAST TOWARD KAPA AND KDEN.  RAIN WILL MIX OR CHANGE TO
SNOW AFTER MIDNIGHT WITH ACCUMULATIONS OF 1-3 INCHES POSSIBLE IN THE
GRASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
  NORTHERN FRONT RANGE MOUNTAINS NOON TODAY UNTIL NOON WEDNESDAY...
  ZONE 33.
WINTER STORM WARNING FOR THE NORTHERN FRONT RANGE FOOTHILLS 3 PM MDT
  TODAY UNTIL NOON WEDNESDAY...ZONE 35.
WINTER WEATHER ADVISORY FOR THE SOUTHERN FRONT RANGE FOOTHILLS AND
  SUMMIT COUNTY AREA 6 PM MDT TODAY UNTIL 6 AM MDT WEDNESDAY...ZONES
  34 AND 36.
WINTER STORM WATCH TONIGHT AND WEDNESDAY MORNING FOR EASTERN LARIMER
  COUNTY AND NORTHWESTERN WELD COUNTY...ZONE 38.

BARJENBRUCH/KDRBY
Hazardous weather outlook, May 11, 9:47 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT TUE MAY 11 2010

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT TUE MAY 11 2010

...WINTER STORM WARNINGS...WATCHES...AND ADVISORIES IN EFFECT FOR
THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND FORT COLLINS AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE LATEST STORM WILL MOVE INTO COLORADO TODAY THROUGH WEDNESDAY
RAIN AND SNOW WILL BE DEVELOPING AND SPREADING EASTWARD ACROSS THE
FORECAST AREA.  THE HEAVIEST PRECIPITATION IS EXPECTED TO OCCUR
NORTH OF THE INTERSTATE 70 CORRIDOR...WITH AMOUNTS TAPERING OFF
QUICKLY FARTHER SOUTH.  HEAVY SNOWFALL OF 1 TO 2 FEET CAN BE
EXPECTED IN THE MOUNTAINS AND FOOTHILLS OF LARIMER AND BOULDER
COUNTIES.  SNOWFALL AMOUNTS OF 6 TO 14 INCHES ARE EXPECTED ACROSS
THE LOWER ELEVATIONS OF EASTERN LARIMER AND NORTHWESTERN WELD
COUNTIES INCLUDING FORT COLLINS.  THE HEAVY SNOW COULD BREAK TREE
LIMBS AND CAUSE POWER OUTAGES.

ACROSS THE REST OF THE PLAINS INCLUDING DENVER...BOULDER...
GREELEY...AND POINTS EASTWARD ACROSS THE PLAINS...MOST OF THE
PRECIPITATION WILL FALL IN THE FORM OF RAIN.  HOWEVER...TEMPERATURES
ARE EXPECTED TO TURN COLD ENOUGH FOR SOME SNOWFALL AND POSSIBLE
ACCUMULATIONS OF 1 TO 4 INCHES ON GRASSY SURFACES AFTER MIDNIGHT
THROUGH LATE WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIX OF RAIN AND SNOW ON THE PLAINS AND SNOW IN THE MOUNTAINS WILL
BE DECREASING THROUGH THE DAY WEDNESDAY.  ADDITIONAL SNOW AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE ON THE PLAINS WITH UP TO 4 INCHES IN
THE MOUNTAINS. COLD TEMPERATURES ARE EXPECTED WEDNESDAY NIGHT...
FALLING TO NEAR OR BELOW FREEZING. A GRADUAL WARMING AND DRYING
TREND WILL THEN BEGIN ON THURSDAY AND CONTINUE THROUGH THE WEEKEND.
HOWEVER...A LOW LEVEL OF AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
May 11, 11:00 AM MST to May 12, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 9 inches.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 11, 11:00 AM MST to May 12, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to 13 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 11, 11:00 AM MST to May 12, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 13 inches, the heavier amounts were more localized.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 11, 2:00 PM MST to May 12, 11:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals ranged from 9 to 21.5 inches of snowfall.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 11, 2:00 PM MST to May 12, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 7 inches.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
May 11, 8:00 PM MST to May 12, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 4 inches.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 11, 8:00 PM MST to May 12, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225017, 225018, 225019, 225020, 225021, 225022, 225023.